Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 31, NWS Lincoln, IL

April 7, 1998Douglas County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 7, 1998, 8:00 PM CDT for Douglas County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1998, 8:00 PM CDT (01:00 UTC)
Expired
Apr 7, 1998, 8:45 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Douglas County, IL

The radar

The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 8:04 PM CDTTornado F0Newman, ILA tornado briefly touched down in a field 2 miles south of Newman. No injuries or damage were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 080102 RRA
TORSPI
ILC041-080145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT TUE APR 7 1998

* TORNADO WARNING FOR
  EASTERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* SOME LOCATIONS AFFECTED
  VILLA GROVE
  NEWMAN
  CAMARGO

* AT 758 PM CDT LINCOLN DOPPLER RADAR INDICATED A POSSIBLE TORNADO 10
  MILES NORTHEAST OF MATTOON...MOVING EAST AT 30 MPH.

TAKE COVER IMMEDIATELY IN A BASEME.NT OR INTERIOR ROOM ON THE LOWEST
FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.

FRIEDERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 7, 2:29 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 7, 2:29 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT TUE APR 7 1998

ETA MDL LACKING SOME HOURS...BUT RUC AND MESO-ETA FROM LAST NIGHT
VERIFIED WELL.  SFC LOW STILL IN SE NE AND NE KS...WITH WRM FRONT
EXTENDING TO BETWEEN SPI AND STL. THIS IS SLOW TO MOVE NORTH THIS AFTN
AND THIS EVE.  SOME MOISTURE CONVERGENCE  ALONG FRONT WITH SW SFC FLOW
SOUTH OF FRONT. WINDS NORTH OF FRONT FROM SE.  TEMPS ALOFT COOLING
SETTING UP STEEP LAPSE RATE OVER NRN MO INTO CNTRL IL.  MID LVL JET 50+
KT ALSO PUSHING INTO CNTRL IL.  DEWPOINTS IN MID TO UPPER 50S ACRS AREA
WITH TEMPS UNDER MOSTLY SUNNY SKIES NEAR 70.  MODIFIED ILX SOUNDING
SHOWS CAPE ABOVE 1000 AND LIS TO -3.  GOOD SHEAR PROFILE ALONG FRONT SO
ROTATION POSSIBLE.  STORMS HAVE ALREADY DEVELOPED N OR COU AND WILL MOVE
NE.  ZONES LOOK FINE FOR TONIGHT. RECOMMEND MENTION OF SEVERE FOR
TONIGHT...BUT ENDING LATER.

SINCE SYS IS MOVING SLOWLY...COULD SEE MORE ACTIVITY TOMORROW. RECOMMEND
CHC POPS FOR TOMORROW.

GUIDANCE LOOKS FINE FOR TEMPS TON AND TOMORROW.

ACTIVITY DEVELOPING OVER AREA NOW.  WILL SEND ADMSPI BEFORE 3PM.

PIA  47/64  84
SPI  52/65  85
DEC  51/65  86
CMI  48/67  86
LWV  54/69  86

AUTEN

In the hours before

Special weather statement, Apr 7, 7:14 PM CDT, 46 minutes before
ILZ040-049-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
714 PM CDT TUE APR 7 1998

...TORNADO WATCH FOR SCOTT AND SCHUYLER COUNTY CANCELLED...

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED OVER SCOTT AND SCHUYLER
COUNTY THIS EVENING...SEVERE WEATHER IS NOT EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT OVER THE REMAINDER OF CENTRAL
ILLINOIS UNTIL 1 AM CDT.

BRITT
Special weather statement, Apr 7, 7:14 PM CDT, 46 minutes before
ILZ040-049-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
714 PM CDT TUE APR 7 1998

...TORNADO WATCH FOR SCOTT AND SCHUYLER COUNTY CANCELLED...

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED OVER SCOTT AND SCHUYLER
COUNTY THIS EVENING...SEVERE WEATHER IS NOT EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT OVER THE REMAINDER OF CENTRAL
ILLINOIS UNTIL 1 AM CDT.

BRITT

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:01 PM CDTTornado WarningILXVermilion59 min
Apr 7, 7:03 PM CDTTornado WarningILXColes, Douglas57 min
Apr 7, 7:13 PM CDTTornado WarningILXPeoria, Tazewell62 min
Apr 7, 7:23 PM CDTTornado WarningILXWoodford67 min
Apr 7, 7:28 PM CDTTornado WarningILXDeWitt, McLean62 min
Apr 7, 7:39 PM CDTTornado WarningILXEdgar51 min
Apr 7, 8:10 PM CDTTornado WarningILXVermilion50 min
Apr 7, 8:24 PM CDTTornado WarningILXDeWitt, McLean66 min
Apr 7, 8:28 PM CDTTornado WarningILXEdgar62 min
Apr 7, 8:36 PM CDTTornado WarningILXEffingham54 min
Apr 7, 9:08 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt52 min
Apr 7, 9:11 PM CDTTornado WarningILXJasper64 min
Apr 7, 9:30 PM CDTTornado WarningILXClay, Effingham60 min
Apr 7, 9:48 PM CDTTornado WarningILXChampaign, Douglas42 min
Apr 7, 10:07 PM CDTTornado WarningILXClark53 min
Apr 7, 10:22 PM CDTTornado WarningILXJasper53 min
Apr 7, 10:33 PM CDTTornado WarningILXClay57 min
Apr 7, 11:09 PM CDTTornado WarningILXCrawford, Jasper51 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.